Alert archive / Georgia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 172, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 10, 2011, 5:48 PM EDT for Bulloch County, Candler County, Evans County, Georgia. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2011, 5:48 PM EDT (21:48 UTC)
- Expired
- Jul 10, 2011, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Bulloch County, GA, Candler County, GA, Evans County, GA
The radar
The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 6:08 PM EDT | TSTM WND DMG | 1 Wsw Statesboro, GA | ONE TREE DOWN BLOCKING WEST JONES AVE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1429 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
739 WUUS52 KCHS 102148 SVRCHS GAC031-043-109-102245- /O.NEW.KCHS.SV.W.0172.110710T2148Z-110710T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 548 PM EDT SUN JUL 10 2011 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BULLOCH COUNTY IN SOUTHEAST GEORGIA... SOUTHEASTERN CANDLER COUNTY IN SOUTHEAST GEORGIA... NORTH CENTRAL EVANS COUNTY IN SOUTHEAST GEORGIA... * UNTIL 645 PM EDT * AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...NEAR BROOKLET...MOVING SOUTHWEST AT 10 MPH. PREPARE NOW FOR THE FOLLOWING HAZARDS... DAMAGING WINDS IN EXCESS OF 60 MPH... HAIL UP TO QUARTER SIZE... * SOME LOCATIONS IN THE WARNING INCLUDE... LEEFIELD...BROOKLET...STATESBORO...GEORGIA SOUTHERN...GEORGIA SOUTHERN... PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024. && LAT...LON 3216 8187 3242 8203 3252 8164 3237 8155 TIME...MOT...LOC 2148Z 061DEG 9KT 3242 8168 $$ 33
3 follow-up statements
097 WWUS52 KCHS 102207 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 607 PM EDT SUN JUL 10 2011 GAC031-043-109-102245- /O.CON.KCHS.SV.W.0172.000000T0000Z-110710T2245Z/ EVANS GA-BULLOCH GA-CANDLER GA- 607 PM EDT SUN JUL 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR SOUTHEASTERN CANDLER...BULLOCH AND NORTH CENTRAL EVANS COUNTIES... AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SOMERSET...OR ABOUT OVER STATESBORO...MOVING SOUTHWEST AT 10 MPH. SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BROOKLET...DENMARK...GEORGIA SOUTHERN...LEEFIELD...NEVILS... PULASKI...REGISTER AND STATESBORO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER... YOU ARE WITHIN STRIKING DISTANCE. TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING #WXREPORT. && LAT...LON 3216 8187 3242 8203 3252 8164 3237 8155 TIME...MOT...LOC 2207Z 061DEG 9KT 3240 8176 $$ 33
970
WWUS52 KCHS 102226
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
626 PM EDT SUN JUL 10 2011
GAC109-102236-
/O.CAN.KCHS.SV.W.0172.000000T0000Z-110710T2245Z/
EVANS GA-
626 PM EDT SUN JUL 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EVANS COUNTY HAS
BEEN CANCELLED...
LAT...LON 3249 8176 3237 8165 3224 8184 3227 8188
3242 8203
TIME...MOT...LOC 2226Z 047DEG 9KT 3241 8181
$$
GAC031-043-102245-
/O.CON.KCHS.SV.W.0172.000000T0000Z-110710T2245Z/
BULLOCH GA-CANDLER GA-
626 PM EDT SUN JUL 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL CANDLER AND CENTRAL BULLOCH COUNTIES...
AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
WESTBROOKE...OR ABOUT OVER STATESBORO...MOVING SOUTHWEST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.
TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.
&&
LAT...LON 3249 8176 3237 8165 3224 8184 3227 8188
3242 8203
TIME...MOT...LOC 2226Z 047DEG 9KT 3241 8181
$$
33451
WWUS52 KCHS 102235
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
635 PM EDT SUN JUL 10 2011
GAC031-043-102246-
/O.EXP.KCHS.SV.W.0172.000000T0000Z-110710T2245Z/
BULLOCH GA-CANDLER GA-
635 PM EDT SUN JUL 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CANDLER AND
CENTRAL BULLOCH COUNTIES WILL EXPIRE AT 645 PM EDT...
AT 632 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.
ALTHOUGH THE IMMEDIATE THREAT FOR DAMAGING WINDS AND LARGE HAIL HAS
ENDED...THUNDERSTORMS ARE STILL PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. THE SAFEST COURSE OF ACTION IS TO REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.
LAT...LON 3249 8176 3237 8165 3224 8184 3227 8188
3242 8203
TIME...MOT...LOC 2236Z 047DEG 9KT 3239 8183
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:48 PM EDT, 3 hours earlier.
Area forecast discussion, Jul 10, 2:48 PM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 248 PM EDT SUN JUL 10 2011 .SYNOPSIS... A WEAK SURFACE FRONT WILL DISSIPATE ACROSS THE AREA BY MONDAY. A WEAK AREA OF HIGH PRESSURE WILL THEN BUILD IN FROM THE NORTH THROUGH WEDNESDAY. A COLD FRONT WILL SLOWLY MOVE INTO THE AREA THURSDAY WITH STRONGER HIGH PRESSURE TO MOVE BACK IN FROM THE NORTH FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... A SOMEWHAT SLOW START TO THE CONVECTION TODAY AS WE HAVE SEEN A RATHER STUNTED CUMULUS FIELD ON VISIBLE SATELLITE OVER THE LAST FEW HOURS. WATER VAPOR IMAGERY AND OUR 12Z SOUNDING SHOW SIGNIFICANT DRY AIR ABOVE ABOUT 500 MB WHERE THE UPPER RIDGE IS BUILDING ACROSS SOUTH CAROLINA. WATER VAPOR ALSO CLEARLY SHOWS A PRONOUNCED VORT MAX OFF THE SC COAST MOVING SW TOWARD SOUTHEAST GA. A CONVERGENCE AXIS ACROSS CENTRAL AND SOUTHERN GA IS CURRENTLY THE FOCUS FOR THE STRONGEST CONVECTION...MOST OF WHICH IS SOUTH OF OUR FORECAST AREA. THE APPROACHING SHORTWAVE SHOULD HELP FOCUS A BIT MORE ACTIVITY LATER THIS AFTERNOON INTO EARLY THIS EVENING OVER OUR FAR SOUTHERN GA COUNTIES. ELSEWHERE...VERY WARM MID- LEVELS WILL RESTRICT COVERAGE AND INTENSITY OF CONVECTIVE DEVELOPMENT SO THE SEABREEZE AND CONVECTIVE OUTFLOW BOUNDARIES WILL ALLOW FOR ISOLATED/SCATTERED SHOWERS/STORMS. MOST ACTIVITY WILL TAPER OFF AFTER SUNSET BUT WE HELD ONTO SOME 20-30 POPS OVER FAR SOUTHERN AREAS OVERNIGHT SINCE THE APPROACHING SHORTWAVE AND DEEP TROPICAL MOISTURE PLUME COULD PRODUCE A SHOWER OR STORM AT JUST ABOUT ANY TIME. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... DANGEROUS HEAT AND HUMIDITY TO BE THE MAIN HEADLINES THIS PERIOD AS UPPER HIGH PRESSURE BUILDS ACROSS THE AREA FROM THE WEST AND A WARM/MOIST SOUTHERLY FLOW REMAINS IN PLACE. EXPECT HIGH TEMPS IN THE MID TO UPPER 90S AWAY FROM THE COAST EACH DAY WITH HEAT INDICES REACHING ADVISORY LEVELS /105 DEGREES/ FOR MOST OF THE AREA MONDAY...EXCEPT POSSIBLY THE CHARLESTON METRO...AND THEN THE ENTIRE AREA TUESDAY AND WEDNESDAY. EXPECT LITTLE RELIEF FROM SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS SOUTH CAROLINA...UNTIL POSSIBLY WEDNESDAY WHEN COVERAGE COULD BE A BIT GREATER DUE TO A MORE PRONOUNCED LEE SIDE TROUGH OF LOW PRESSURE AND SLIGHTLY LOWER HEIGHTS ALOFT...ALTHOUGH THE SEA BREEZE SHOULD BE LESS OF A FACTOR DUE TO THE STRONGER OFFSHORE LOW-LEVEL FLOW. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... NO SIGNIFICANT CHANGES. STILL SOME DIFFERENCES WITH THE TIMING/STRENGTH OF THE COLD FRONTAL PASSAGE FRIDAY...ALTHOUGH THIS IS NOT SURPRISING GIVEN HOW UNUSUAL SUCH AN EVENT WOULD BE FOR THIS TIME OF YEAR. GENERALLY LOOKS A BIT COOLER...CLOSER TO CLIMO...WITH HIGHER THAN NORMAL RAIN CHANCES FRI-SUN. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... MAINLY VFR CONDITIONS WILL PREVAIL TODAY AT KCHS AND KSAV. HOWEVER...HAVE INCLUDED CBS ALONG WITH VCSH FOR BOTH SITES AS CONVECTION DEVELOPS ALONG THE SEA BREEZE AND OTHER BOUNDARIES THIS AFTERNOON. STILL...OVERALL COVERAGE OF CONVECTION REMAINS UNCERTAIN. THEREFORE WILL EXCLUDED ANY MENTION OF TSRA FOR NOW...BUT BRIEF PERIODS OF MVFR TO POSSIBLY IFR CONDITIONS CAN NOT BE RULED OUT AS CONVECTION DEVELOPS LATER THIS AFTERNOON. LINGERING LOW LEVEL MOISTURE...LIGHT WINDS AND DECREASING CLOUD COVERAGE COULD LEAD TO SOME PATCHY FOG DEVELOPMENT EARLY MONDAY MORNING. ALSO...PATCHY SMOKE COULD ONCE AGAIN ADVECT ACROSS SOUTHEAST GEORGIA OVERNIGHT...POSSIBLY REDUCING VISIBILITIES AT KSAV EVEN LOWER THAN MVFR LEVELS. ANY LINGERING FOG/SMOKE SHOULD DISPERSE BY LATE MORNING. EXTENDED AVIATION...MAIN CONCERN FOR THE TERMINALS MON THROUGH WED IS THE POSSIBILITY OF EARLY MORNING FOG/SMOKE. RIGHT NOW...IT DOES NOT LOOK LIKE WE WILL SEE MAJOR ISSUES WITH VSBYS...BUT CERTAINLY PERIODS OF MVFR WITHIN A COUPLE HOURS OF SUNRISE IS PLAUSIBLE. CONVECTIVE ACTIVITY SHOULD BE MINIMAL THROUGH MID WEEK AND THEN HIGHER THAN NORMAL TOWARD THE END OF THE WEEK WITH A COLD FRONT IN THE REGION. && .MARINE... WINDS WILL BE GENERALLY LIGHT TONIGHT THROUGH TUESDAY WITH WEAK HIGH PRESSURE NEARBY. BY TUESDAY NIGHT AND WEDNESDAY...WINDS WILL PICK UP A LITTLE OUT OF THE SOUTH AND SOUTHWEST AHEAD OF THE NEXT FRONT...BUT STILL NO HEADLINES EXPECTED. A COUPLE MODELS DO SUGGEST A PRETTY SIGNIFICANT SURGE OF WINDS FROM THE NORTH AND NORTHEAST BY THE END OF THE WEEK BEHIND THE FRONT...BUT TIMING DIFFERENCES HAVE MADE ME GO SOMEWHAT CONSERVATIVE FOR THE TIME BEING. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JRL/RJB
Hazardous weather outlook, Jul 10, 3:05 PM EDT, 2 hours 43 minutes before
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
In the hours before
Local storm report, Jul 10, 3:40 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM WILDFIRE 2 NNW WALTHOURVILLE 31.80N 81.64W
07/10/2011 E372 ACRE LIBERTY GA UNKNOWN
GEORGIA FORESTRY COMMISSION REPORTS 372 ACRES BURNED
WITH 75-80 PERCENT CONTAINMENT.
&&
EVENT NUMBER CHS1100657
RJBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:06 PM EDT | Special Weather Statement | CHS | Screven | 24 min |
| Jul 10, 4:19 PM EDT | Areal Flood Advisory | CHS | Liberty, Long, McIntosh | 56 min |
| Jul 10, 6:05 PM EDT | Special Weather Statement | CHS | Evans, Tattnall | 25 min |
| Jul 10, 6:12 PM EDT | Special Weather Statement | CHS | Screven | 33 min |
| Jul 10, 6:19 PM EDT | Special Weather Statement | CHS | Candler | 26 min |
| Jul 10, 6:32 PM EDT | Special Weather Statement | CHS | Tattnall | 13 min |
| Jul 10, 6:47 PM EDT | Special Weather Statement | CHS | Effingham | 28 min |
| Jul 10, 6:51 PM EDT | Areal Flood Advisory | CHS | Tattnall | 33 min |
| Jul 10, 7:13 PM EDT | Special Weather Statement | CHS | Effingham | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.